Weight for it…Remeron Side Effects

When using antidepressants, one of the major reasons why we select a medication is the side effects that medication has.  In geriatrics where weight loss can be problematic, you may see Remeron (mirtazapine) used to help stimulate appetite and help a patient’s weight to increase.  In this case, its important to recognize that using Remeron might be a bad idea.

A 63 year old male has a history of diabetes, obesity, hypercholesterolemia, GERD, hypertension, depression, and osteoarthritis. The team is concerned with the patient’s dietary intake and escalating weight.  He has gone from 250 pounds to over 300 pounds over the last year.  Lifestyle and dietary changes have been encouraged without significant impact.

The primary provider initiates phentermine to help with weight loss.  Here’s another classic example where we need to rule medication adverse effects.  The patient is taking Remeron for depression.  Remeron side effects often include weight gain and sedation which can be good or bad depending upon the issues the patient is dealing with.  Here’s a classic case from the past where using Remeron makes a lot of sense.  In this case, I would like to further assess the depression and see if Remeron could be changed to an alternative antidepressant (sertraline, fluoxetine, bupropion etc. would all be potential options less likely to cause weight gain, but I would like to look into his history further to assess what has been tried/not tolerated in the past).

Love learning clinical pearls from the front lines of medication management?  Click here and I will email you my 6 page 30 medication mistakes PDF for free!

Written By Eric Christianson

October 28, 2015

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Explore Categories